Texas, 2017

Winter Weather in Texas, January 5 to 6, 2017

January 5 to 6, 2017 · NWS LUB · 10 events in 10 counties and zones

A longwave trough brought widespread light snowfall accumulations to the region. Snow began on the evening of the fifth in the extreme southern Texas Panhandle then spread to the remainder of the South Plains and Rolling Plains during the morning hours of the sixth.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A longwave trough brought widespread light snowfall accumulations to the region. Snow began on the evening of the fifth in the extreme southern Texas Panhandle then spread to the remainder of the South Plains and Rolling Plains during the morning hours of the sixth. As a result, the extreme southern Texas Panhandle saw the highest snowfall accumulations which were generally between two and three inches. The snowfall led to several car accidents in the city of Lubbock. Elsewhere, snowfall ranged from a trace to two inches.

Snowfall totals are listed below:

3.8 inches Childress 7NW (Childress County), 3.0 inches Turkey (Hall County), 3.0 inches Friona (Parmer County), 2.3 inches Tulia (Swisher County), 2.0 inches Dimmitt and Hart (Castro County), 2.0 inches Kirkland 1W (Childress County), 2.0 inches Northfield (Motley County), 1.5 inches Slaton and WFO Lubbock (Lubbock County), 1.5 inches Roaring Springs (Motley County), 1.5 inches Ropesville 6NNW (Hockley County), and 1.5 inches Muleshoe Wildlife Refuge (Bailey County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 5, 5:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 5, 5:26 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
526 PM CST Thu Jan 5 2017

.AVIATION...
An upper level storm system approaching the region will bring
chances of snow showers to all TAF sites beginning early Friday
morning and lasting through Friday afternoon. However, chances
will be greatest at KCDS for accumulating snowfall. Visbys and
CIGS will likely decrease to at least MVFR during periods of
snowfall.

&&

.PREV DISCUSSION... /issued 318 PM CST Thu Jan 5 2017/

SHORT TERM...
An upper level trough will slowly sag across the Panhandle later
tonight, and the South Plains Friday, with a notable band of
frontogenetic forcing in the mid levels around 750 to 700 millibars.
This forcing will be overlapped tonight by a jet streak crossing the
Panhandle and generating a snow band that solutions agree will
produce perhaps one to three inches of snow along our northern row
of counties. But there could be a very sharp delineation between
snow and no snow, so a slight north or south adjustment of the jet
streak would be significant. Another notable upper level jet will
stretch eastward across our southern counties Friday with still
enough remnant frontogenetic forcing for snow chances spreading
through central and southern counties, too. Snow is clearly favored
in this pattern. And the lift associated with the jetlets and fronto-
forcing also is in decent agreement, other than precise placement.

Our biggest concern with snow totals this event involves the dry
lower atmosphere, say in the lowest 2000 to 3000 feet. We are
starting out very dry with dewpoint depressions of 20 to 25 degrees.
A low level northeast to easterly component will not lead to
significant moistening other than perhaps along the immediate edge of
the Caprock escarpment; the upstream trajectories are just too dry.
So, moistening in the lower levels will have to occur top-down from
precipitation processes aloft. The 12z GFS was notably more damp
across central and southern counties on Friday than the 12z WRF/NAM,
while the TTU/WRF also was trending a bit wetter. Our forecast was
leaned additionally to the slightly snowier ensemble methods favored
by the WPC. So, we have upped snow amounts slightly while favoring
our northern zones as previously. Amounts are enough for us to issue
a Winter Weather Advisory for our northern tier of counties. Will
let later shifts assess if this is needed to be expanded any to the
south. Also, we added a Wind Chill Advisory for our northwest zones
with forecast wind chills near or a little less than minus 5 later
tonight and early Friday in our northwest.

Snow totals further south into the central and southern South Plains
remain tied in to the potential moistening (or lack of) in lower
levels. Due to high levels of uncertainty, we will retain a low-end
snow total forecast with more moderate snow probabilities as well,
although with frozen:liquid ratios around 16:1 it may not take
much to accumulate a half inch or more. Little adjustment to
previous temperatures; i.e. just cold. RMcQueen

LONG TERM...
After all of the excitement in the short term, quiet weather will be
the rule in the extended. Any lingering light snow showers or
flurries will quickly come to an end by Friday evening. Clearing
skies and light winds will lead to a chilly night, and where there
is snow on the ground (most likely across the Texas Panhandle)
temperatures will crater. Most spots should see lows by early
Saturday down into the single digits to around 10 to 13 degrees.
However, the far southwest Texas Panhandle could even dip below
zero, especially if there are a couple of inches of fresh snow on
the ground. These cold temperatures coupled with light breezes will
push wind chills down to 0 to -12F range across the northwest
zones Friday night, though the light winds (under 10 mph) will
likely preclude the need for a wind chill advisory. Either way it
will be/feel cold! Moreover, the forecast low of 8 degrees at
Lubbock on Saturday morning (January 7th) is only 2 degrees shy of
the record of 6 degrees, set back in 1968.

Upper ridging will follow the exiting shortwave trough Friday night
and persist into early next week. This will help provide a warming
trend. Initially the warm up will be slow, with lingering surface
ridging slow to exit. Highs will only climb into the mid-30s to
around 40 degrees on Saturday, with mid-40s to lower 50s expected on
Sunday. The cold surface high will finally move far enough east to
allow for a return of breezy, dry and more noticably warmer weather
early next week. Temperatures will jump into the upper 60s and lower
70s Monday afternoon. A passing upper level disturbance on Tuesday
will bring only modest mid-week cooling, though temperatures should
remain on the high side of average (highs mostly in the 60s behind
this wave). Aside from occasional passing high clouds in the
extended, dry conditions will be the rule.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 3 PM CST
Friday for TXZ021>026.

Wind Chill Advisory from 9 PM this evening to 9 AM CST Friday
for TXZ021-022.

&&

01
Hazardous weather outlook, Jan 5, 2:47 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
247 PM CST THU JAN 5 2017

TXZ021>044-062100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
247 PM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED TONIGHT ACROSS
THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS.
THE HIGHEST TOTALS ARE LIKELY NEAR THE CAPROCK ESCARPMENT, ESPECIALLY
OVER PARTS OF SWISHER AND HALL COUNTIES. HAZARDOUS DRIVING CONDITIONS
WILL RESULT. DANGEROUSLY LOW WIND CHILLS VALUES ALSO ARE EXPECTED AT
TIMES COLDER THAN 5 BELOW ZERO ACROSS THE EXTREME SOUTHWEST TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW ACCUMULATIONS THAT BEGIN TONIGHT ARE EXPECTED TO
CONTINUE FRIDAY ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE AND
NORTHERN ROLLING PLAINS. THE DANGEROUSLY LOW WIND CHILLS SHOULD
GRADUALLY EASE BY LATE FRIDAY MORNING. LIGHT SNOW ACCUMULATIONS
LESS THAN AN INCH ARE POSSIBLE FRIDAY FOR MUCH OF THE SOUTH PLAINS
AND SOUTHERN ROLLING PLAINS. MANY AREA ROADS MAY BECOME SLICK
FROM THE LIGHT SNOWFALL BY OR SHORTLY AFTER DAYBREAK ON FRIDAY.
DANGEROUSLY COLD WIND CHILLS FROM MINUS 5 TO MINUS 10 MAY DEVELOP
FRIDAY NIGHT ACROSS THE SOUTHWEST PANHANDLE AND NORTHWESTERN SOUTH
PLAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
January 5, 8:00 PM CST to January 6, 10:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
January 5, 8:00 PM CST to January 6, 10:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
January 5, 8:00 PM CST to January 6, 10:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
January 5, 8:00 PM CST to January 6, 10:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
January 5, 8:00 PM CST to January 6, 10:00 AM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
January 5, 8:00 PM CST to January 6, 10:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
January 5, 8:00 PM CST to January 6, 10:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
January 5, 8:00 PM CST to January 6, 10:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Lubbock forecast zone
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Hockley forecast zone
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664889, 664967, 664968, 664969, 664970, 664971, 664972, 664974, 664888, 664973.